Alert archive / Florida / Rip Current Statements in 2018
Rip Current Statement 99, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Sep 17, 2018, 9:32 AM CDT for Gulf County, Florida. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2018, 9:32 AM CDT (14:32 UTC)
- Expired
- Sep 17, 2018, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Tallahassee, FL
County Gulf County, FL
The radar
The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697 WHUS42 KTAE 171432 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 1032 AM EDT Mon Sep 17 2018 ...HIGH RISK OF RIP CURRENTS FOR GULF COUNTY BEACHES TODAY... FLZ114-172245- /O.NEW.KTAE.RP.S.0099.180917T1432Z-180918T0200Z/ Coastal Gulf- 1032 AM EDT Mon Sep 17 2018 /932 AM CDT Mon Sep 17 2018/ ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... The National Weather Service in Tallahassee has issued a High Rip Current Risk, which is in effect until 10 PM EDT /9 PM CDT/ this evening. * SURF HEIGHT...1 TO 2 FEET PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Sep 17, 9:18 AM CDT, 14 minutes earlier.
Area forecast discussion, Sep 17, 9:18 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 1018 AM EDT Mon Sep 17 2018 .UPDATE... No major changes were made to the forecast this morning. && .PREV DISCUSSION [721 AM EDT]... .NEAR TERM [Through Today]... Florence, located near the Apalachians this morning, will continue to lift northward today. An upper level trough axis will be situated across the southeast and west of the CWA today with deep layer southerly flow. This, combined with the seabreeze, should allow for an increase in convection this afternoon and PoPs generally range from 30-50%, with 20% north of a Dothan to Albany line. It will be another hot day across the area with highs in the low to mid 90s, well above normal, but the main story will be heat indices in the 100s again this afternoon. .SHORT TERM [Tonight Through Wednesday]... A shortwave and attendant surface trough slowly traverses the region from northwest to southeast tonight and Tuesday, then moves offshore Tuesday night. Weak lift and sufficient moisture will favor slight chance PoPs for scattered showers tonight northwest of the Big Bend and the immediate coastal areas, but will hold off on thunder given limited instability. Low clouds are also possible, especially across the western FL panhandle given the southerly component of low level flow. Low temperatures several degrees above normal in the low-mid 70s. On Tuesday, the aforementioned surface trough and seabreeze front will aid in the development of diurnal showers and thunderstorms, although there is considerable model disagreement on where this activity will focus, which will be determined by the ultimate location of the boundaries. For now, a consensus of the guidance and local climatology favors the I-10 corridor for greatest coverage, with Pops at 40-50 pct accordingly. High temperatures above seasonal levels in the lower 90s. The combination of heat and humidity will favor heat indices in the 100-105 degree range. As the surface trough moves offshore Tuesday night, any precip is expected to be confined over the Gulf waters. On Wednesday, mid-level ridging moves into the Tennessee Valley with a northerly low to mid-level flow. Precipitable Water values and Mixed Layer CAPE are near climatology for mid-September, around 1.6 inches and 750 J/kg, respectively. Precipitation chances will be limited, given larger scale subsidence, and the seabreeze front pinned closer to the Gulf coast. Highest PoPs were placed from the Big Bend eastward at 20-30 pct, decreasing to below 15 pct northward into southeast AL and southwest GA. While high temperatures will remain in the lower 90s, drier air advecting into the region will lead to lower heat indices across southeast AL and southwest GA, ranging from 95-100. Heat indices are expected to remain between 100 and 105 across the western FL panhandle. .LONG TERM [Wednesday Night Through Monday]... A deep layer southeasterly flow becomes established on Thursday as the mid-level ridge moves into the Carolinas and assumes a position closer to Bermuda over the weekend. This leads to a return flow of moisture, but in the absence of greater synoptic forcing, precipitation is expected to be diurnally driven by the seabreeze circulation/outflow boundaries during the Thursday through Saturday time frame. As such, PoPs were trended closer to climatology in the 20-40 pct range each day for showers and thunderstorms. Meanwhile, the remnants of Isaac are only given a 20 pct chance of redevelopment as it moves through the north- west Caribbean Sea. For Sunday and Monday, a mid-level trough is modeled to move along the southwest periphery of the ridge into the central Gulf of Mexico, leading to a deep southerly flow which will be conducive to advecting anomalously high moisture content into the region. Heavier rainfall is certainly possible during this period. High temperatures Thursday through Saturday will be at or slightly above normal in the upper 80s to lower 90s. With increased cloud cover and precipitation, temperatures should return to at or slightly below normal levels on Sunday and Monday. .AVIATION [Through 12Z Tuesday]... IFR to LIFR conditions currently being observed at TLH, DHN, and ABY at this hour due to low CIGS and fog. Expect conditions to improve over the next 2 to 3 hours. Sct SHRA/TSRA is expected across the region today, with reductions in vsby and gusty winds expected near any storms. Otherwise, VFR conditions with southwesterly prevailing winds. .MARINE... Southwest winds today through Tuesday, shifting to northwest Tuesday night behind a trough crossing the waters. Northwest winds continue on Wednesday shifting to a westerly direction Wednesday night. Winds becoming northeast on Thursday, then shift to the east for Thursday night and Friday. In general, winds 5 to 10 knots through the period with seas around 1 foot or less. Winds and seas higher in and around thunderstorms. .FIRE WEATHER... Red flag conditions are not expected over the next few days, however low dispersion values are possible across the Florida Panhandle Tuesday. .HYDROLOGY... Precipitation over the past month has been near normal, with the exception of the western FL Big Bend and points west, with higher amounts observed. Looking ahead, QPF across the entire area is forecast to average through Friday, which is below climatology. Of course, localized higher amounts are likely where heavier showers and thunderstorms occur. Rivers and streams are expected to remain below action stage through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 94 74 92 74 93 / 50 40 40 20 20 Panama City 90 77 90 75 90 / 20 20 50 20 20 Dothan 93 74 92 72 92 / 20 20 40 10 10 Albany 94 75 93 73 93 / 30 20 40 10 10 Valdosta 93 74 92 73 92 / 50 30 40 20 30 Cross City 92 75 92 74 92 / 30 20 30 20 30 Apalachicola 90 77 89 76 90 / 30 20 40 20 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && UPDATE...Pullin NEAR TERM...Fieux SHORT TERM...LF LONG TERM...LF AVIATION...Pullin MARINE...LF FIRE WEATHER...Fieux HYDROLOGY...LF
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 12:15 PM CDT | Special Weather Statement | TAE | Walton | 30 min |
| Sep 17, 12:46 PM CDT | Special Weather Statement | TAE | Walton | 44 min |
| Sep 17, 1:09 PM CDT | Special Weather Statement | TAE | Leon | 51 min |
| Sep 17, 1:11 PM CDT | Severe Thunderstorm Warning | TAE | Leon | 17 min |
| Sep 17, 1:35 PM CDT | Special Weather Statement | TAE | Leon | 40 min |
| Sep 17, 1:38 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 37 min |
| Sep 17, 2:38 PM CDT | Special Weather Statement | TAE | Jefferson | 52 min |
| Sep 17, 4:02 PM CDT | Special Weather Statement | TAE | Jefferson | 28 min |
Nearby
Rip Current Statements in Florida, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.